Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Formation and propagation of singularities for $2\times 2$ quasilinear hyperbolic systems

Author: De-xing Kong
Journal: Trans. Amer. Math. Soc. 354 (2002), 3155-3179
MSC (2000): Primary 35L45, 35L67; Secondary 35L65, 76L05
Published electronically: April 2, 2002
MathSciNet review: 1897395
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Employing the method of characteristic coordinates and the singularity theory of smooth mappings, in this paper we analyze the long-term behaviour of smooth solutions of general $2\times 2$ quasilinear hyperbolic systems, provide a complete description of the solution close to blow-up points, and investigate the formation and propagation of singularities for $2\times 2$ systems of hyperbolic conservation laws.

References [Enhancements On Off] (What's this?)

  • [1] S. Alinhac, Blowup for Nonlinear Hyperbolic Equations, Progress in Nonlinear Differential Equations and Their Applications 17, Birkhäuser, 1995. MR 96h:35109
  • [2] R. Bryant, P. Griffiths and L. Hsu, Toward a geometry of differential equations, Geometry, Topology, and Physics for Raoul Bott, ed. by S. T. Yau, International Press, 1994, pp. 1-76. MR 97b:58005
  • [3] P. H. Chang, On the breakdown phenomena of solutions of quasilinear wave equations, Michigan Math. J. 23 (1976), 277-287. MR 57:901
  • [4] Shu-xing Chen and Li-ming Dong, Formation of shocks for p-system with general smooth initial data, to appear.
  • [5] J. Guckenheimer, Solving a single conservation law, Lect. Notes Math. 468, Springer-Verlag, 1975, pp. 108-134. MR 58:29336
  • [6] L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques et Applications 26, Springer, 1997. MR 98e:35103
  • [7] G. Jennings, Piecewise smooth solutions of a single conservation law exist, Adv. in Math. 33 (1979), 192-205. MR 80j:35067
  • [8] F. John, Formation of singularities in one-dimensional nonlinear wave propagation, Comm. Pure Appl. Math. 27 (1974), 377-405. MR 51:6163
  • [9] J. B. Keller and L. Ting, Periodic vibration of systems governed by nonlinear partial differential equations, Comm. Pure Appl. Math. 19 (1966), 371-420. MR 34:5347
  • [10] De-xing Kong, Cauchy Problem for Quasilinear Hyperbolic Systems, MSJ Memoirs 6, The Mathematical Society of Japan, Tokyo, 2000. MR 2002b:35127
  • [11] De-xing Kong, Life-span of classical solutions to quasilinear hyperbolic systems with slow decay initial data, Chinese Ann. of Math. 21B (2000), 413-440. MR 2001j:35186
  • [12] P. D. Lax, Hyperbolic systems of conservation laws $\mathbb{I}$, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 20:176
  • [13] M. P. Lebaud, Description de le formation d'un choc dans le $p$-système, J. Math. Pures Appl. 73 (1994), 523-565. MR 96a:35115
  • [14] Li Ta-tsien, Global Classical Solutions for Quasilinear Hyperbolic Systems, Research in Applied Mathematics 32, Wiley-Masson, 1994. MR 95m:35115
  • [15] Li Ta-tsien and Yu Wen-ci, Boundary Value Problems for Quasilinear Hyperbolic Systems, Duke University Mathematics Series V, Duke University, 1985. MR 88g:35115
  • [16] Liu Tai-ping, Uniqueness of weak solutions of the Cauchy problem for general $2\times 2$ conservation laws, J. Differential Equations 20 (1976), 369-388. MR 52:14678
  • [17] R. C. MacCamy and V. J. Mizel, Existence and nonexistence in the large of solutions of quasilinear wave equations, Arch. Rat. Mech. Anal. 25 (1967), 299-320. MR 35:7000
  • [18] S. Nakane, Formation of shocks for a single conservation law, SIAM J. Math. Anal. 19 (1988), 1391-1408. MR 89k:35142
  • [19] D. G. Schaeffer, A regularity theorem for conservation laws, Adv. in Math. 11 (1973), 368-386. MR 48:4523
  • [20] H. Whitney, On singularities of mappings of Euclidean space. I: Mappings of the plane into the plane, Ann. of Math. 62 (1955), 374-410. MR 17:518d

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L45, 35L67, 35L65, 76L05

Retrieve articles in all journals with MSC (2000): 35L45, 35L67, 35L65, 76L05

Additional Information

De-xing Kong
Affiliation: Department of Applied Mathematics, Shanghai Jiao Tong University, Shanghai 200030, China

Keywords: Quasilinear hyperbolic system, smooth solution, blow-up of cusp type, shock, weak discontinuity
Received by editor(s): May 24, 2000
Received by editor(s) in revised form: May 4, 2001
Published electronically: April 2, 2002
Additional Notes: The author was supported in part by the National Science Foundation of China under Grant # 10001024 and the Special Funds for Major State Basic Research Projects of China.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society